Sign In
CPSI Share                                                                  

Overview and Implications

Anemia is a decrease in the number of red blood cells (RBCs)hematocrit (Hct), or hemoglobin (Hb) content. Anemia is not a diagnosis; it is a manifestation of an underlying disorder. Anemia can occur as the result of one or more of three basic mechanisms; blood loss, deficient erythropoiesis, and excessive hemolysis (Lichtin, 2017). The focus of this resource is on anemia related to acute blood loss (acute posthemorrhagic anemia) and hemorrhagic disorders due to circulating anticoagulants.

Acute post-hemorrhagic anemia secondary to Gastrointestinal (GI) Bleeding

Patients may have acute blood loss from GI bleeding. Nosocomial GI bleeding is source of preventable hospital morbidity and mortality (Herzig et al. 2013). Causes of upper GI bleeding include peptic ulcers, gastritis and inflammation of the GI lining from ingested materials. Ulcers are localized erosions of the mucosal lining of the digestive tract and they usually occur in the stomach or duodenum. Breakdown of the mucosal lining results in damage to blood vessels, which causes bleeding. Gastritis and inflammation of the GI lining may be caused by non-steroidal anti-inflammatory drugs (NSAIDs) and steroids (Lanza et al. 2009; Narum et al. 2014). In the ICU, stress-induced mucosal lesions are a risk factor for bleeding (McEvoy & Shander, 2013).

Acute GI bleeding will appear as vomiting of blood, bloody bowel movements or black, tarry stools. Vomited blood may look like coffee grounds. Other symptoms include fatigue, weakness, shortness of breath, abdominal pain, and pale appearance.

Risk Factors for nosocomial GI bleeding in ICU patients (Guillamondegui et al. 2008; Weinhouse, 2019):

  • Universally accepted risk factors stress ulceration:
    • Mechanical Ventilation for more than 48 hours
    • Coagulopathy
  • Other risk factors identified:
    • shock
    • sepsis
    • spinal cord injury
    • multiple trauma
    • head trauma
    • burns over 35 per cent of the total body surface area
    • acute renal failure
    • hepatic failure
    • history of peptic ulcer disease
    • history of upper GI bleed
    • Organ transplantation
    • Glucocorticoid therapy (when combined with other risk factors)

Hemorrhagic disorder due to circulating anticoagulants

Anticoagulation is the mainstay of medical treatment, prevention and reduction of recurrent venous thromboembolism, acute ischemic limbs, acute stroke, stroke prevention in patients with non-valvular atrial fibrillation, and it reduces the incidence of recurrent ischemic events and death in patients with acute coronary syndrome (Christos & Naples, 2016). Unfortunately, however the use of these medications carries significant risk of bleeding or hemorrhage.

Bleeding, or hemorrhagic disorder, is a possible side effect of anticoagulation therapy. (Carnovale et al. 2015). Anticoagulation therapy includes the use of warfarin (Coumadin), a Vitamin K antagonist, as well as the newer direct oral anticoagulants (DOACs) (Fernandez, 2015). Hemorrhage secondary to the use of vitamin K antagonists varies from one to 12 per cent per year, and is related to other risk factors. The risk of bleeding is highest in the initial few weeks of anticoagulation therapy (Cairns, 2011). As a drug category, anticoagulants are one of the top five drug types associated with patient safety incidents (Cousins, 2006).

Antithrombotic agents* are included on the Institute for Safe Medication Practice's (ISMP, 2018) high alert medication list due to the significant risk of causing life-threatening bleeding or thrombosis if the appropriate safe practices are not in place. This high risk is due to the complexity of administering this therapy:

  • Selecting the appropriate agent and determining the appropriate dose
  • Individual patient variability in response to therapy
  • Timing of and use of the appropriate laboratory measures to monitor response
  • Proper adjustment of dose based upon the laboratory parameters and/or clinical response
  • The transition of patients from Heparin therapy to Warfarin
  • Ensuring patient education and compliance
  • Use of these agents in a variety of settings, by various practitioners, and within differing patient populations
  • Interdisciplinary coordination needed between lab, pharmacy, nursing, medical staff, and dietary (Purdue University PharmaTAP, 2008)

*Antithrombotic agents, include:

    • anticoagulants (e.g., warfarin, low molecular weight heparin, IV unfractionated heparin)
    • Factor Xa inhibitors (e.g., fondaparinux, apixaban, rivaroxaban) direct thrombin inhibitors (e.g., argatroban, bivalirudin, dabigatran etexilate)
    • thrombolytics (e.g., alteplase, reteplase, tenecteplase)
    • glycoprotein IIb/IIIa inhibitors (e.g., eptifibatide)

Adverse drug events associated with anticoagulants can be reduced by implementing recognized safe practices in high risk areas such as: Use Programmable Pumps and Independent Double-Checks for IV Anticoagulants, Prepare All Heparin Doses and Solutions in the Hospital Pharmacy, and Provide Coagulation Test Results Within Two Hours or at Bedside (IHI, 2020b).

Patients who are receiving anticoagulant therapy have increased risk of hemorrhage when undergoing medical and surgical procedures (Guidelines and Protocols Advisory Committee 2015). Bleeding that occurs in hospital is associated with increased morbidity, mortality, increased length of stay, increased health care costs and increased hospital readmission (Purdue University PharmaTAP, 2008; Herzig et al. 2013; McEvoy & Shander, 2013).

For additional information regarding anemia – hemorrhage associated with a medical or surgical procedure, please refer to the Hospital Harm Improvement Resource Procedure Associated Conditions: Anemia – Hemorrhage.

Goal

Reduce the incidence of hemorrhagic anemia or hemorrhagic disorders identified during a hospital stay, related to the health care delivered or therapeutic use of anticoagulants.

Table of Contents